877-733-5680

Addiction hurts. It destroys relationships. It ruins lives. It kills.

Noticing the Signs of Drug Abuse Part 2: Opiates

Noticing the Signs of Drug Abuse Part 2: Opiates

Opiates are defined as any drug that contains opium, a product of the poppy flower that is used all around the world as a pain reliever. Opiates come in many forms, including:

  • Cocaine
  • Hydrocodone (Vicodin)
  • Oxycontin
  • Heroin
  • Morphine
  • Percocet
  • Crack-Cocaine

While it does come in many forms, and those different forms are ingested in many types of ways, the effects and signs of use that they produce are relatively universal.

Mouth and Sinus

When snorted, opiates such as cocaine or crushed prescription drugs irritate the mucous membranes located in the sinuses. This can cause frequent nosebleeds and a wearing down of the lining within the nose. As the tissue in the nose is destroyed, users of opiates

often encounter continuous sniffling. While the user is snorting the drugs, the powdery substance collects inside the linings and can cause the user’s voice to become nasally, as if they have a severe cold. When the addict is not using opiates, or is introducing the drugs into the body via another manner, the addicts sinuses can either become severely dry and bloodied, or can cause a persistent runny nose, where mucous drips out of the nose with the consistency of water. Damage to the sinuses can be prevented or reversed (to an extent) if the individual seeks an effective addiction treatment program early.

While opiates do not directly affect the integrity of teeth, they can become affected by the constant nervous teeth-grinding that opiates produce. This often leads to chipped teeth, a rise in the number of cavities, and dislodging of existing dental work. The presence of opiates within the blood will also cause “cotton mouth” or persistent dry mouth. Without adequate amounts of saliva within the mouth, the teeth are left defenseless against bacteria, acids, and other elements that wear down the enamel of teeth.

Gastrointestinal

For users of prescription opiates, the constant oral ingestion of drugs causes a number of effects on the duodenum, stomach, upper gastrointestinal tract (GI), and lower GI. The opium itself, as well as the inactive ingredients – often referred to as “cut” – irritate the stomach lining and can cause severe stomach pain, vomiting, and ulcers. The “cut” is usually made of talcum powder or some other substance and makes up the majority of the mass of prescription drugs. While having little or no affect on the majority of the body, this “cut” has significant effects on the bowels of a drug user. Constipation is one of the most common complaints from users. The “cut” builds up in the intestines and does not allow feces to move through the body the way it should naturally. This can cause severe pain and even spells of dehydration – as the water-soluble lining of the intestines is literally choked. In extreme conditions, this can lead to a rupture of the intestines and/or bowel which can easily lead to sepsis and even death. Damage done to the bowels of an addicted individual can be permanent, and still affect the individual even through long term sobriety.

Of all of the effects caused by opiates, severe mood swings – coupled with psychosis – are the easiest to spot. Like methamphetamine, opiates are a stimulant and will cause the heart rate to quicken. Elevated heart rate will lead to an array of odd and jittery behavior including obsessive fidgeting or cleaning, as well as mumbling or incoherent conversation.

Leave a Reply

Your email address will not be published.

Contact Us

Message

Contact Info




Copy the following: captcha